Alert archive / Florida / Special Weather Statements in 2023
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Apr 14, 2023, 3:21 PM EDT for Volusia County, Florida. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 14, 2023, 3:21 PM EDT (19:21 UTC)
- Expired
- Apr 14, 2023, 3:30 PM EDT
- In force
- 9 min
- Issued by
- NWS Melbourne, FL
- Hail
- 0.00 in
- Wind
- 40
- Spout
- Possible
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
437
WWUS82 KMLB 141921
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
321 PM EDT Fri Apr 14 2023
FLZ141-141930-
Coastal Volusia FL-
321 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of through 330 PM
EDT...
At 321 PM EDT, emergency management reported a strong thunderstorm
capable of producing a waterspout over Daytona Beach Shores, or over
South Daytona, moving northeast at 25 mph.
HAZARD...Waterspouts and winds in excess of 40 mph.
SOURCE...Emergency management.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Daytona Beach, Port Orange, South Daytona, Daytona Beach Shores and
Ponce Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2912 8091 2908 8097 2911 8103 2912 8103
2926 8098
TIME...MOT...LOC 1921Z 207DEG 21KT 2913 8097
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
LeahyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Apr 14, 10:26 AM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Apr 14, 10:26 AM EDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1026 AM EDT Fri Apr 14 2023 ...New UPDATE, PREV DISCUSSION... .UPDATE... Issued at 1001 AM EDT Fri Apr 14 2023 Not a whole lot going on across east central Florida with KMLB radar imagery currently showing just isolated showers across the adjacent Treasure Coast waters. However, analysis charts indicate that a cut-off low remains over the Southeastern CONUS with an uptick of shear and instability located downstream of the low across east central Florida. The morning observed XMR skew-t sounding also signaled this with about 1,500 J/kg of CAPE, DCAPE around 1,000 J/kg, 30kts of bulk shear, and a PWAT value of 1.5." Meanwhile, modeled afternoon skew-ts show increasing instability and shear into the afternoon hours, especially towards the Treasure Coast with the development of the east coast sea breeze. With that said, moderate to high instability, sufficient bulk shear, conditionally unstable lapse rates, as well as an uptick in SCP and SHIP values into this afternoon should be conducive for isolated strong storms with the capability to produce: wind gusts of 40-50mph, heavy rainfall, and cloud to ground lightning strikes. Afternoon highs are on track to reach the mid 80s to near 90 degrees. && .PREV DISCUSSION... Issued at 1001 AM EDT Fri Apr 14 2023 Current...Vertically stacked low centered over northern MS/AL continues to drift north, while its surface reflection weakens. To its east, S-SSW wind flow continues over the FL peninsula, between the low and the Atlantic surface high. After a period of clearing behind Thu evening's strong convection, areas of mid and high clouds redeveloped across the area a little after midnight, and continue overhead. Some fog has developed to the west of the CWA, but none across ECFL thus far. Otherwise, another mild early morning ongoing with 3AM temps in the U60s-L70s. Today-tonight...Mid level low associated with the system to the NW ejects rapidly NE across the TN Valley today, then up through the northern spine of the Appalachians by tonight as flow aloft veers slightly from SW to WSW. At the surface, light southerly surface winds will give way to the local sea breeze circulations in the afternoon. Sufficient low level moisture expected for scattered (30 POPs for all but Lake Co.) diurnal convection, mainly along local boundary interactions. As mid level heights start to rise, so will temps aloft (to -10C by late afternoon). The combination of slightly less mean moisture and instability should limit the strength of today's storms compared to Thu. However, a few will still be capable of producing brief 30-40 mph wind gusts, heavy downpours and CG lightning strikes. A shower/TS or two may linger past sunset, but weaken by mid evening. Max temps in the U80s, with mins in the L-M60s. Saturday...A mid level cut off low will continue to lift northeastward on Saturday. Locally, the associated surface boundary will continue to move offshore into the Atlantic. In its wake, a broad surface trough will develop across the Florida peninsula. With modeled PWATs ranging between 1.2-1.4" a few showers cannot be ruled out within vicinity of the surface trough, and a slight chance of showers has been included across the interior, generally south of Orange county. It will be warm on Saturday with highs climbing into the upper 80s and localized areas in the low 90s west of Interstate 95. Temperatures generally in the mid 80s to the east with low 80s on the immediate coast. Sunday...A 500mb trough over the central U.S. will move eastward on Sunday before closing and lifting towards the northeast. A mid level short wave and surface cold front associated with the low will move across the Florida panhandle Sunday reaching east central Florida Sunday night. Models continue to be in disagreement in precip coverage. 00Z model guidance shows a much wetter ECM solution than the GFS. Have populated Sunday PoPs with NBM guidance, but have elected to cap PoPs at 50 percent due to continued inconsistencies in global model guidance. Sunday will continue to be unseasonably warm with lower 90s across much of the interior. Highs in the upper 80s east of Interstate 95 with mid 80s along the immediate coast. Monday-Friday...The cold front will continue to push south of the local area on Monday with coverage of showers decreasing from northwest to southeast as the front eventually stalls around the Florida Straits. Surface high pressure will begin to build on Tuesday, and a very dry airmass will be in place Tuesday and Wednesday (PWATs ~ 0.4"). As high pressure retreats northeast late week, moisture will rebuild helping to increase PoPs. Temperatures cool some behind the front. Highs in the low to mid 80s Monday and Tuesday with areas of the Volusia and Brevard coast only topping out in the upper 70s. Temperatures will warm through the remainder of the week with upper 80s returning across the far interior by Friday. && .MARINE... Issued at 345 AM EDT Fri Apr 14 2023 Today-tonight...Continued improvement in boating conditions with weakening winds...S-SW around 10kt backing SE along the coast in the afternoon. Seas 3-5ft early this morning subsiding to 3-4ft this afternoon and 2-3ft late tonight. Saturday-Tuesday...Variable winds around 5 kts on Saturday will become south on Sunday around 10 kts. Winds increase and veer through the remainder of the period becoming north around 10-15 kts on Tuesday behind a cool FROPA. Seas of 2-3 ft will begin to build on Monday with 4-5 ft seas across the offshore zones on Tuesday. && .AVIATION... (06Z TAFS) Issued at 345 AM EDT Fri Apr 14 2023 VFR. Lower coverage/intensity of SHRA/TS today, with the coastal aerodromes perhaps slightly more favored for VCTS this afternoon. Will consider whether to add VCST to any interior aerodromes for the 12Z package. && .PRELIMINARY POINT TEMPS/POPS... DAB 85 62 84 66 / 60 10 10 0 MCO 87 65 89 69 / 50 10 10 10 MLB 85 65 85 69 / 60 20 10 10 VRB 87 65 86 69 / 60 20 10 10 LEE 87 64 89 68 / 40 10 10 10 SFB 88 64 89 68 / 50 10 10 10 ORL 87 66 90 70 / 50 10 10 10 FPR 86 66 85 69 / 50 30 10 10 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Fehling LONG TERM....Kelly AVIATION...Fehling
Hazardous weather outlook, Apr 14, 10:36 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1036 AM EDT Fri Apr 14 2023 AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159- 164-247-254-259-264-347-447-547-647-747-150300- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia- Southern Lake-Coastal Indian River-Coastal Saint Lucie- Coastal Martin-Inland Northern Brevard-Inland Indian River- Inland Saint Lucie-Inland Martin-Mainland Northern Brevard- Northern Brevard Barrier Islands-Inland Southern Brevard- Mainland Southern Brevard-Southern Brevard Barrier Islands- 1036 AM EDT Fri Apr 14 2023 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and isolated lightning storms are forecast to develop across east central Florida during the late afternoon and early evening hours, with perhaps a slightly better chance over the coastal counties once again. Storm motion today will be toward the east-northeast at 20 to 25 mph. The strongest storms will be capable of producing wind gusts up to 40 to 50 mph, heavy downpours of 1 to 2 inches, and cloud to ground lightning strikes. Move indoors to safety at the first sign of threatening skies, or if you hear thunder. .MARINE THUNDERSTORM GUST IMPACT... Storms will also be capable of producing wind gusts to 35 knots on area lakes, the Intracoastal Waterway and nearshore Atlantic during the late afternoon and early evening. .RIP CURRENT IMPACT... A Moderate risk of dangerous rip currents will exist at area beaches today. Check with the local beach patrol for additional information about ocean hazards, and always heed the advice of lifeguards. Swim only within sight of a lifeguard, and never enter the ocean alone. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A cold front will approach central Florida late Sunday night and move across the area on Monday. Showers and lightning storms will accompany the front as it moves through the region. Winds and seas will also increase as the front approaches and pushes across the local Atlantic. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. Fehling
In the hours before
Special weather statement, Apr 14, 1:59 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
159 PM EDT Fri Apr 14 2023
FLZ044-045-144-141830-
Northern Lake County FL-Orange FL-Southern Lake County FL-
159 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of west central Lake
and northwestern Orange Counties through 230 PM EDT...
At 158 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mascotte, moving east northeast at 30 mph.
HAZARD...Wind gusts up to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Apopka, Ocoee, Eustis, Tavares and Mount Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2871 8195 2895 8164 2860 8151 2857 8195
TIME...MOT...LOC 1758Z 251DEG 26KT 2864 8188
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KellySpecial weather statement, Apr 14, 2:18 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Melbourne FL
218 PM EDT Fri Apr 14 2023
FLZ044-141845-
Northern Lake County FL-
218 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of northeastern Lake
County through 245 PM EDT...
At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eustis, moving northeast at 20 mph.
HAZARD...Wind gusts up to 55 mph and up to penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eustis, Mount Dora, Paisley, Cassia and DeBary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or hard-topped vehicle. Remember, when
thunder roars, go indoors!
&&
LAT...LON 2910 8149 2899 8138 2889 8135 2889 8137
2888 8136 2888 8137 2880 8167 2890 8172
TIME...MOT...LOC 1817Z 240DEG 16KT 2888 8163
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KellySpecial weather statement, Apr 14, 3:04 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
304 PM EDT Fri Apr 14 2023
FLZ044>046-141930-
Northern Lake County FL-Orange FL-Seminole FL-
304 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of western Seminole,
east central Lake and northwestern Orange Counties through 330 PM
EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Apopka, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sanford, Apopka, Altamonte Springs, Oviedo and Winter Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2892 8139 2886 8135 2885 8136 2885 8135
2864 8122 2862 8152 2871 8159
TIME...MOT...LOC 1904Z 241DEG 20KT 2870 8149
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HaleySpecial weather statement, Apr 14, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
321 PM EDT Fri Apr 14 2023
FLZ141-141930-
Coastal Volusia FL-
321 PM EDT Fri Apr 14 2023
...A strong thunderstorm will impact portions of through 330 PM
EDT...
At 321 PM EDT, emergency management reported a strong thunderstorm
capable of producing a waterspout over Daytona Beach Shores, or over
South Daytona, moving northeast at 25 mph.
HAZARD...Waterspouts and winds in excess of 40 mph.
SOURCE...Emergency management.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Daytona Beach, Port Orange, South Daytona, Daytona Beach Shores and
Ponce Inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. These types of funnel clouds are harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.
&&
LAT...LON 2912 8091 2908 8097 2911 8103 2912 8103
2926 8098
TIME...MOT...LOC 1921Z 207DEG 21KT 2913 8097
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LeahyThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 1:59 PM EDT | Special Weather Statement | MLB | Lake | 31 min |
| Apr 14, 2:18 PM EDT | Special Weather Statement | MLB | Lake | 27 min |
| Apr 14, 3:04 PM EDT | Special Weather Statement | MLB | Seminole | 26 min |
| Apr 14, 3:22 PM EDT | Special Marine Warning | MLB | 23 min | |
| Apr 14, 3:25 PM EDT | Special Weather Statement | MLB | Seminole | 35 min |
| Apr 14, 5:09 PM EDT | Special Marine Warning | MLB | 2 hr |
Nearby
Special Weather Statements in Florida, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.